Maine, 2008

Flooding in Maine, May 1, 2008

May 1, 2008 · NWS GYX · 4 events in 3 counties and zones

Low pressure moved northeast from the Ohio River Valley and into New England, spreading heavy rain over the region. Rainfall began on the afternoon of the 28th of April and ended during the evening of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moved northeast from the Ohio River Valley and into New England, spreading heavy rain over the region. Rainfall began on the afternoon of the 28th of April and ended during the evening of the 29th. Rainfall amounts ranged from 2 to 6 inches causing minor flooding on the Ellis, Swift, Androscoggin, and Kennebec Rivers. Flooding on the Androscoggin and Kennebec rivers lasted into May 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 30, 6:15 PM EST, 5 hours 46 minutes earlier.

Area forecast discussion, Apr 30, 6:15 PM EST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
715 PM EDT WED APR 30 2008

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE REGION TONIGHT AND THURSDAY.
HIGH PRESSURE WILL CONTINUE ACROSS THE AREA FRIDAY THROUGH SUNDAY
WHILE LOW PRESSURE ATTEMPTS TO APPROACH FROM THE GREAT LAKES. A
COLD FRONT WILL CROSS THE REGION SUNDAY NIGHT AND MONDAY. HIGH
PRESSURE BUILDS BACK IN FOR TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
HIGH PRES WILL CONTINUE TO BUILD OVER THE AREA TONIGHT. ON
CUE...DIURNAL CLOUDS ARE DISSIPATING...WITH ANY SCATTERED SHOWERS
ALSO COMING TO AN END. ONLY A SMALL ARE OF MID-LEVEL CLOUDS IS
EXPECTED TO EEK INTO THE WESTERN MOUNTAINS THIS EVENING...WITH
ELSEWHERE CLEARING OUT.

WINDS WILL BECOME LIGHT AND TEMPS TO BE RATHER COLD AND GUIDANCE
TEMPS HANDLE THIS WELL...WENT WITH A BLEND BETWEEN THE NAM/MAV MOS.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
HIGH PRES CRESTS OVER THE AREA WITH DRY AND MOSUNNY CONDITIONS.
TEMPS TO BE IN THE 50S TO NEAR 60. WINDS TO BE LIGHT AND AN
AFTERNOON SEABREEZE CANT BE RULED OUT. ONCE AGAIN THE BLEND OF
THE MAV/WRF MODELS USED FOR MAX TEMPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
MODELS STILL INCONSISTENT WITH SOLUTION FOR THIS WEEKEND AND NEXT
WEEK. HAVE OPTED TO LEAN TOWARD THE ECMWF AND KEEP HIGH PRESSURE
IN CONTROL THROUGH THE WEEKEND AS A LOW NUDGES UP AGAINST IT FROM
THE WEST. A COLD FRONT WILL MOVE THROUGH AND BRING SHOWERS SUNDAY
NIGHT AND MONDAY. THEN HIGH PRESSURE RETURNS TO CLEAR THINGS OUT
FOR TUESDAY AND WEDNESDAY. STARTED WITH THE GMOS TEMPERATURES AND
ADJUSTED A BIT FROM THERE.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...VFR CONDITIONS.

LONG TERM /THURSDAY THROUGH SUNDAY/...MAINLY VFR THROUGH THE
PERIOD...BUT CLOUDS WILL BE TRYING TO MOVE IN FROM THE WEST.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...HIGH PRES TO THE S WILL GRADUALLY
BUILD OVER THE WATERS TONIGHT AND THU WITH VERY LITTLE PRES
GRADIENT THUS WINDS TO REMAIN LIGHT THRU THU. NO FLAGS.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...NO FLAGS ARE
ANTICIPATED AT THIS TIME THROUGH MONDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...APFFEL
Hazardous weather outlook, Apr 30, 2:37 AM EST, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
337 AM EDT WED APR 30 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-010745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
337 AM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SEVERAL RIVERS WILL REMAIN NEAR BANKFUL OR IN
FLOOD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVERS WILL REMAIN HIGH...SERVERAL IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-010745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
337 AM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Androscoggin

When
May 1, 12:01 AM EST to 12:07 AM EST
Where
Androscoggin County, 1.33 mi SSE of East Auburn to 0.85 mi SE of East Auburn
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.133, -70.207

Heavy rain at the end of April resulted in flooding on the Androscoggin River at Auburn, (flood stage 13.0 ft.), which crested at 13.69 ft. The river fell below flood stage shortly after midnight on May 1st.

Flood, Kennebec

When
May 1, 12:01 AM EST to 9:03 AM EST
Where
Kennebec County, 0.55 mi NW of North Sidney to 0.48 mi W of Vassalboro
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.476, -69.687

Heavy rain at the end of April caused flooding on the Kennebec River at North Sidney, (flood stage 17.0 ft.), which crested at 22.08 ft. Flooding lasted into mid-morning on May 1st when the river fell below flood stage.

Flood, Kennebec

When
May 1, 12:01 AM EST to 5:14 PM EST
Where
Kennebec County, 1.17 mi WNW of Augusta to 1.02 mi W of Augusta
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.327, -69.771

Heavy rain at the end of April caused flooding on the Kennebec River at Augusta, (flood stage 12.0 ft.), which crested at 18.42 ft. Flooding lasted into the evening of May 1st when the river fell below flood stage.

Flood, Somerset

When
May 1, 12:01 AM EST to 1:45 PM EST
Where
Somerset County, 0.44 mi E of Skowhegan to 0.5 mi SSE of Skowhegan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.770, -69.711

Heavy rain at the end of April caused flooding on the Kennebec River at Skowhegan, (flood stage 35,000 cfs.), which crested at 69,000 cfs. The flooding lasted into the early afternoon of May 1st when the river fell below flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105606, 105608, 105609, 105610.